Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS State College, PA

July 16, 2005Dauphin County, Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 16, 2005, 2:48 PM EDT for Dauphin County, Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 2:48 PM EDT (18:48 UTC)
Expired
Jul 16, 2005, 8:45 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Dauphin County, PA, Lancaster County, PA

The radar

The State College radar (KCCX), 143 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 161849
FFWCTP
PAC043-071-170045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 243 PM EDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN  
FROM NEARLY STATIONARY THUNDERSTORMS NEAR LITITZ IN LANCASTER 
COUNTY. THE SLOW MOVING THUNDERSTORMS WILL CONTINUE OVER THE AREA 
THROUGH LATE AFTERNOON. EXPECT FLOODING TO OCCUR...ESPECIALLY IN 
URBAN AREAS AND ALONG SMALLER STREAMS AND CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4039 7704 4059 7696 4068 7670 4055 7657
      4046 7667 4022 7655 4032 7604 4010 7595
      3975 7607 3971 7624

$$

FORECASTER: LA CORTE
1 follow-up statement
000 
WGUS71 KCTP 162106
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT SAT JUL 16 2005

PAC043-071-162109-
LANCASTER PA-DAUPHIN PA-
459 PM EDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR DAUPHIN AND LANCASTER COUNTIES IS
CANCELLED...

THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS HAVE MOVED NORTH OF 
THE AREA...ENDING THE THREAT OF FLASH FLOODING. RUNOFF FROM EARLIER 
RAIN COULD STILL PRODUCE SOME MINOR FLOODING ON A FEW STREAMS THIS 
EVENING. ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS 
EVENING...WHICH COULD AGAIN PRODUCE LOCALIZED FLOODING.


LAT...LON 4039 7704 4059 7696 4068 7670 4055 7657
      4046 7667 4022 7655 4032 7604 4010 7595
      3975 7607 3971 7624

$$

FORECASTER:

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:09 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 16, 2:09 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

THE DEEP TROPICAL AIRMASS IS FIRMLY IN PLACE AND WILL REMAIN
THROUGH MONDAY AT LEAST. WITH PWATS APPROACHING 2...SOME 1-3 STD
DEV ABOVE NORMAL...DIURNAL CONVECTION WILL REMAIN A
THREAT...DWINDLING IN THE EVENING. WE CONTINUE WITH WEAK SHEAR SO
ANY SEVERE...IF IT OCCURS...WILL BE FROM THE TALLER PULSE STORMS
COLLAPSING HERE AND THERE. RADAR DOES SHOW SOME TOPS IN THE 45-50K
FOOT RANGE...SO HAVE TO WEARY. BUT AS YET...NO ELEVATED CORES
BEING OBSERVED. THE BULK OF THE ACTIVITY WILL BE GARDEN VARIETY
TROPICAL DOWNPOURS. BIGGEST THREAT WILL BE LOCALIZED FLOODING FROM
SLOW MOVING STORMS. ACTIVITY OVER SERN ZONES ESPECIALLY IS SLOW
MOVING. HAVE ISSUED AN URBAN AND SMALL STREAM FLOODING STATEMENT
THERE...BUT MAY NEED MORE IF CONVECTION PERSISTS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

TROPICAL MOISTURE WILL REMAIN IN PLACE LATE SUNDAY INTO TUESDAY.
SOME CHC OF SHOWERS AND STORMS SUNDAY NIGHT INTO MONDAY...BUT
THINK CHC WILL BE SLIGHTLY LOWER THAN TODAY AND SUNDAY.

RATHER STRONG COLD FRONT MOVES IN TUE...WITH ABNORMALLY DRY AIR TO
FOLLOW...WILL BE ON EDGE OF COOLER AIR...BUT IT SHOULD FEEL DECENT
AFTER A WEEK OF 70 PLUS DEWPOINTS. SOME CHC...SEE SPC
OUTLOOK...FOR STORMS TO DROP SE INTO THE NW MTS MONDAY NIGHT.
HOWEVER...THINK BETTER CHC FOR MOST TO SEE SOME ACTIVITY ON TUE.

NICE FOR WED INTO THU. DID GO HPC LOW POPS FOR THURSDAY NIGHT INTO
FRIDAY EVENING...FOR SOME SHOWERS AND STORMS...AS NEXT FRONT MOVES
IN. LOOKS LIKE BULK OF COLD AIR REMAINS WELL TO THE NORTH...AS WE
HEAD INTO WHAT IS NORMALLY THE HOTTEST PART OF THE SUMMER.

MOST AREA HAVE SEEN SOME RAIN LATELY...BEEN HARDER TO GET MUCH IN
THE STATE COLLEGE AREA. NO SHORTAGE OF TROPICAL SYSTEMS THIS SEASON.

&&

.AVIATION...

PATTERN CONTINUES TO BE DOMINATED BY THIS DIURNAL CYCLE OF LOW
CLOUDS AND HAZE/FOG EARLY IN THE DAY..SLOWLY LIFTING TO A HAZY
HUMID AFTERNOON DOTTED WITH CONVECTION...THAT SLOWLY DIES OFF IN
THE EVENING...TO MAKE WAY ONCE AGAIN FOR THE CLOUDS FOG AND HAZE.
THIS PATTERN WILL CONTINUE INTO AT LEAST TUESDAY WHEN A COLD FRONT
IS EXPECTED TO BRING A CHANGE. UNTIL THEN...MAINLY HIGH MVFR OR
VFR IN THE AFTERNOON WITH HAZE AND SCATTERED SHOWERS AND STORMS.
THE CONVECTION WILL BRING LOCALLY LOWER CONDITIONS. CONDITIONS
FADE AFTER DARK TO MVFR VIS EARLY..THEN IFR/LOW MVFR CIG/VIS AFTER
MIDNIGHT...THEN WE DO IT ALL OVER AGAIN MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...MARTIN
AVIATION...LACORTE
Hazardous weather outlook, Jul 16, 5:29 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 AM EDT SAT JUL 16 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170929-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
529 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

WARM AND HUMID AIR...COMBINED WITH A DISTURBANCE IN THE UPPER
ATMOSPHERE SITUATED OVER THE SUSQUEHANNA VALLEY EARLY THIS
MORNING...WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY. THE GREATEST
CONCENTRATION OF SHOWERS AND STORMS WILL BE FROM THE SUSQUEHANNA
VALLEY EAST...AND ALSO ACROSS THE WESTERN MOUNTAINS OF PENNSYLVANIA.
LOCALLY HEAVY RAINFALL OF OVER AN INCH IN ONE HOUR IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

THE TROPICAL AIRMASS WILL BRING MORE SCATTERED THUNDERSTORMS ON
SUNDAY AND MONDAY...MAINLY DURING THE MID TO LATE AFTERNOON HOURS. A
FEW OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF DUMPING LOCALLY
HEAVY RAINFALL WHILE PRODUCING BRIEF WIND GUSTS BETWEEN 40 AND 50
MPH.

A COLD FRONT WILL PUSH EAST ACROSS THE STATE ON TUESDAY. AT PRESENT
THE FRONT WILL CENTRAL AND EASTERN PARTS OF THE STATE THE AFTERNOON
HOURS. THIS WILL BE THE REGION MOST LIKELY TO RECEIVE POTENTIALLY
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

LAMBERT

In the hours before

Special weather statement, Jul 16, 2:31 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT SAT JUL 16 2005

PAZ010-011-017-018-024-025-033-034-161930-
BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-NORTHERN
CENTRE-SOMERSET-
231 PM EDT SAT JUL 16 2005

...STRONG THUNDERSTORMS WILL AFFECT
SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMERON...CAMBRIA...ELK
AND CENTRE COUNTIES...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND STRONG THUNDERSTORMS OVER MUCH OF THE LAUREL
HIGHLANDS. MOST OF THE STORMS ARE MOVING VERY SLOWLY AND CAN CAUSE
LOCALIZED DOWNPOURS AND ISOLATED STRONG WIND GUSTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER:LA CORTE

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.